Alert archive / Colorado / River Flood Warnings in 2023
River Flood Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood warning at Jun 13, 2023, 7:40 PM MDT for Otero County, Colorado. It took effect at Jun 14, 2023, 3:00 PM MDT. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2023, 7:40 PM MDT (01:40 UTC)
- In effect from
- Jun 14, 2023, 3:00 PM MDT
- Expired
- Jun 16, 2023, 12:00 AM MDT
- In force
- 33 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Otero County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River at La Junta (LXHC2).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
316
WGUS45 KPUB 140140
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo CO
740 PM MDT Tue Jun 13 2023
...The National Weather Service in Pueblo CO has issued a Flood
Warning for the following rivers in Colorado...
Arkansas River At La Junta affecting Otero County.
For the Arkansas River at La Junta...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Wednesday morning at 745 AM MDT.
&&
COC089-141345-
/O.NEW.KPUB.FL.W.0009.230614T2100Z-230616T0600Z/
/LXHC2.1.ER.230614T2100Z.230615T0600Z.230615T1800Z.UU/
740 PM MDT Tue Jun 13 2023
...FLOOD WARNING IN EFFECT FROM WEDNESDAY AFTERNOON TO EARLY FRIDAY
MORNING...
...REPLACES RIVER FLOOD WATCH...
* WHAT...Minor flooding is forecast.
* WHERE...Arkansas River At La Junta.
* WHEN...From Wednesday afternoon to early Friday morning.
* IMPACTS...At 11.0 feet, Minor Flood. Minor agricultural flooding.
* ADDITIONAL DETAILS...
- At 6:15 PM MDT Tuesday the stage was 8.3 feet.
- Forecast...The river is expected to rise above flood stage
tomorrow afternoon to a crest of 11.5 feet early Thursday
morning. It will then fall below flood stage early Thursday
afternoon.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
11.4 feet on 06/27/2007.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
3802 10337 3798 10361
$$
Hodanish1 follow-up statement
741
WGUS85 KPUB 141319
FLSPUB
Flood Statement
National Weather Service Pueblo CO
719 AM MDT Wed Jun 14 2023
...The Flood Warning is cancelled for the following rivers in
Colorado...
Arkansas River Near Nepesta affecting Pueblo County.
Arkansas River At La Junta affecting Otero County.
COC101-141430-
/O.CAN.KPUB.FL.W.0008.000000T0000Z-230614T1319Z/
/NPTC2.3.FS.000000T0000Z.000000T0000Z.000000T0000Z.NR/
719 AM MDT Wed Jun 14 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Arkansas River Near Nepesta.
* ADDITIONAL DETAILS...
- At 6:15 AM MDT Wednesday the stage was 15.7 feet.
- Forecast...The river is expected to fall to 14.4 feet Monday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3827 10424 3821 10411 3816 10394 3809 10394
3814 10411 3820 10424
$$
COC089-141430-
/O.CAN.KPUB.FL.W.0009.230614T2100Z-230614T1319Z/
/LXHC2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
719 AM MDT Wed Jun 14 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Arkansas River At La Junta.
* ADDITIONAL DETAILS...
- At 6:15 AM MDT Wednesday the stage was 8.2 feet.
- Forecast...The river is expected to rise to a crest of 10.0
feet tomorrow morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3804 10356 3808 10341 3812 10321 3805 10321
3802 10337 3798 10361
$$
KAMWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jun 13, 3:47 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 13, 3:47 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 347 PM MDT Tue Jun 13 2023 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM MDT Tue Jun 13 2023 Key Messages 1) Quieter day for convection on Wednesday. .Tonight...Convection will move to the east of the region by mid evening by later in the evening. Flow on the plains will be light to weak downslope so not anticipating widespread areas of low clouds and fog. .Wednesday...This will be a quieter day for convection with a shortwave ridge building over the area. CAPE values look to be modest with weak shear so storm to severe storms are not anticipated. Precipitable waters decrease so threat for heavier rain decreases, but storms could still produce locally heavy downpours. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM MDT Tue Jun 13 2023 Key messages 1) Increased chances for severe storms Thursday with best chances near the Kansas border. 2) Chances for severe weather on the plains Friday and into Saturday. .Thursday...First trough moves through the area Thursday afternoon and into the evening. Models indicate surface low pressure develops over southeast Colorado. Best chances for precipitation appear to be over the northern portions of our CWA and to the north. However, models show higher dewpoints moving northward ahead of the surface low into western Kansas and possibly into southeast Colorado near the Kansas border. Will have to watch for strong to severe convection developing over the eastern plains close to the Kansas border. SPC Day 3 marginal outlines the area potential severe weather well. Further to the west, CAPE value are forecast to be lower so not anticipating much of a threat for severe weather. .Friday and Saturday...Cold front moves southward on the eastern plains behind the departing first trough with another disturbance passing over the region. Low level moisture returns to the eastern plains and into the eastern mountains, and this pattern is conducive for severe convective weather. It is too early for the finer details. GFS shows over 1000 J/kg of CAPE and bulk shears of 35 to 50 knots on both Friday and Saturday on the eastern plains, suggesting severe weather is possible. Ensemble means have the highest forecast QPF in northeast Colorado, indicating the greatest chances for convection will be over northeast Colorado. .Sunday through Tuesday...Ensemble means have a trough developing over the west coast with southwest flow aloft over the region. Ensemble means has a decrease in precipitable waters over the eastern plains suggesting the low level moisture will remain east of the CWA in Kansas. A warming and drying trend will develop with any storms likely being high based. Summer time temperatures are likely over the region with operational models having 700mb temperatures around +15C. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 322 PM MDT Tue Jun 13 2023 KALS...VFR at all TAF sites. Isolated thunderstorms will develop Wednesday afternoon in the San Luis Valley. KCOS and KPUB...Any convection will end by mid evening. Flow will be weakly downslope so do not expect much low clouds and fog. Diurnal convection will develop during the afternoon. Convective coverage will be less than previous day. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for COZ084-085. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, Jun 13, 11:37 AM MDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Tue Jun 13 2023 COZ058>089-093>099-141745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Tue Jun 13 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe storms are expected across the area today. The strongest storms are expected mainly over eastern Las Animas and Baca Counties, and could produce hail up to the size of golf balls and winds in excess of 60 mph. An isolated tornado cannot be ruled out as well. Showers and thunderstorms are expected for the remainder of the plains and Pikes Peak Region today into this evening as well, and may produce heavy rainfall, hail up to 1 inch in diameter, and winds up to around 50 mph. Torrential rains could lead to flooding concerns in El Paso County. Be aware of high stream flows and unstable stream banks from fast- moving water, especially around Fountain Creek and the Lower Arkansas River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Saturday. The main risk from thunderstorms will be locally heavy rainfall, small hail, and gusty winds up to 50 mph. However, there will be the potential for strong to severe thunderstorms across portions of the southeast Colorado plains Thursday through Saturday where large hail and damaging winds will be the primary risks. Localized flash flooding will be possible under the stronger storms, especially where saturated soil conditions exist. Please monitor the forecasts closely as stay weather aware over the next several days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/06
In the hours before
Special weather statement, Jun 13, 3:08 PM MDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Tue Jun 13 2023
COZ095-096-132145-
Western Kiowa County CO-Eastern Kiowa County CO-
308 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of north central Kiowa
County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eads, or 24 miles southwest of Cheyenne Wells,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3849 10251 3857 10279 3862 10279 3861 10249
TIME...MOT...LOC 2108Z 276DEG 16KT 3860 10271
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
PSSpecial weather statement, Jun 13, 3:12 PM MDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Tue Jun 13 2023
COZ086-093-132145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
312 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of west central Otero
and southeastern Pueblo Counties through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fowler, or 29 miles southeast of Pueblo, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 10430 3799 10430 3803 10397 3788 10399
TIME...MOT...LOC 2112Z 273DEG 17KT 3795 10424
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MGSpecial weather statement, Jun 13, 3:28 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT Tue Jun 13 2023
COZ086>089-093-095>098-132200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Eastern Kiowa County CO-
328 PM MDT Tue Jun 13 2023
...Multiple developing strong thunderstorms will impact portions of
central Otero, northern Prowers, northeastern Huerfano, Kiowa,
northwestern Las Animas, Crowley, southeastern Pueblo and northern
Bent Counties through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 21 miles northeast of North La Junta, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar, La Junta, North La Junta, Rocky Ford, Las Animas, Fowler,
Ordway, Swink, Eads, Manzanola, Wiley, Olney Springs, Sugar City,
Cheraw, Crowley, Sheridan Lake, Haswell, Neeoshe Reservoir,
Chivington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3779 10443 3827 10390 3851 10402 3853 10317
3861 10317 3861 10205 3818 10204
TIME...MOT...LOC 2127Z 291DEG 7KT 3811 10317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jun 13, 3:58 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Tue Jun 13 2023
COZ089-093-095>098-132300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
358 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of central Otero,
northern Prowers, Kiowa, southeastern Crowley and northern Bent
Counties through 500 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of John Martin
Reservoir, or 25 miles west of Lamar, moving east at 10 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Swink, Eads, Wiley,
Cheraw, Sheridan Lake, Haswell, Neeoshe Reservoir, McClave,
Chivington, Brandon, Blue Lake, Towner, Sweetwater Reservoir, Hasty,
Neegronda Reservoir and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3779 10404 3799 10404 3813 10364 3840 10356
3862 10250 3861 10205 3823 10204
TIME...MOT...LOC 2158Z 290DEG 8KT 3820 10307
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jun 13, 4:15 PM MDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT Tue Jun 13 2023
COZ093-097-132300-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
415 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of southern Otero and
west central Bent Counties through 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving southeast at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Higbee and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3782 10393 3805 10292 3795 10297 3775 10344
3777 10375
TIME...MOT...LOC 2215Z 293DEG 8KT 3788 10349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PSSpecial weather statement, Jun 13, 5:20 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
520 PM MDT Tue Jun 13 2023
COZ087-088-132345-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
520 PM MDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of east central
Huerfano and north central Las Animas Counties through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Walsenburg, or 26 miles east of Spring Burn Scar
north of Highway 160, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walsenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3765 10488 3775 10474 3778 10435 3745 10457
TIME...MOT...LOC 2319Z 281DEG 15KT 3770 10467
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EhrThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:19 AM MDT | River Flood Warning | PUB | Pueblo | 9 days |
| Jun 14, 5:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
Nearby
River Flood Warnings in Colorado, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.